Illinois, 2003

Heat in Illinois, June 24 to 25, 2003

June 24 to 25, 2003 · NWS LOT · 1 event in 1 county or zone

High temperatures reached the lower 90s on June 24th and 25th across Chicago causing one person to die from the heat.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

High temperatures reached the lower 90s on June 24th and 25th across Chicago causing one person to die from the heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 24, 5:05 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 24, 5:05 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
605 AM CDT TUE JUN 24 2003

DISCUSSION FOR 12Z TAFS...

MCS OVER SOUTHWESTERN WI THIS MORNING SPREADING DEBRIS CI OVER
TERMINALS. MOVEMENT OF STORMS WILL KEEP PRECIP TO NORTH OF AREA WITH
EXCEPTION OF SOME SLIGHT CHC THAT RFD COULD SEE A SPRINKLE OR TWO.
WITH RESTRICTIONS ON TAFS FOR INCLUDING SUCH A LOW POP EVENT RFD
ONLY CONTAINS CLOUD COVER THIS AM.

CROSS SECTIONS INDICATE A POOL OF MOISTURE AROUND H7 THROUGH A GOOD
PART OF THE DAY SO HAVE INCLUDED MID CLOUDS IN TAFS OTHERWISE COLUMN
REMAINS DRY WITH ONLY SCT CU AT BEST TODAY.

PUBLIC DISCUSSION FOR MORNING ZONES

FIRST PROBLEM IS IA CONVECTION. BOWED LINE MOVING EAST ACROSS SRN MN
AND NORTH AND CENTRAL IA...BUT SOUTHERN END SEEMS TO BE WEAKENING.
THUNDERSTORMS MOVING AWAY FROM GOOD LOW LEVEL INFLOW AND INTO MORE
STABLE AND CAPPED AMS. EXPECT TSTMS TO CONT E ACROSS WIS BUT ONLY
MID-HI CLOUD DEBRIS AND POSSIBLY A SPRINKLE EXPECTED OVER FAR NORTH
CENTRAL IL TODAY. DESPITE MCS CARCAS OVERHEAD FOR PART OF THE
DAY...BUIDING 500 RDG...WAA...AND SOME SUN ENOUGH TO BOOST TEMPS
INTO LOW 90S MOST AREAS. DEWPOINTS GETTING INTO MID 60S TODAY AND
NEAR 70 WED...WILL PUSH HEAT INDEX CLOSE TO 100...BUT NO HEADLINES
NEEDED. WITH RIDGING ALOFT SHOULD STAY DRY TONIGHT. FRONT SLOWLY
APPROACHES WED WITH BEST CHANCE OF THUNDERSTORMS LATE WEDNESDAY
NIGHT AND THURSDAY. THUNDERSTORMS SHOULD END THURSDAY MORNING WITH
STRONG DRYING AND COOLING BEHIND THE FRONT. MAINLY DRY THU AFTN AND
EVE BUT WITH UPPER TROF MOVG THROUGH LATE THU NIGHT AND FRIDAY COULD
SEE SOME SHOWERS. WILL CONTINUE DRY FORECAST FOR WEEKEND INTO EARLY
NEXT WEEK WITH SLOW WARMING TREND.

.CHI...NONE.

ALLSOPP
Hazardous weather outlook, Jun 24, 5:00 AM CST, 3 hours before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019-242130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

NO THUNDERSTORMS ARE EXPECTED. HIGH TEMPERATURES WILL REACH THE LOWER 90S WITH
DEW POINT TEMPERATURES IN THE MIDDLE OR UPPER 60S. THIS WILL CREATE HEAT INDEX
VALUES IN THE MIDDLE 90S.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO THUNDERSTORMS ARE EXPECTED WEDNESDAY. HIGH TEMPERATURES WEDNESDAY WILL REACH
THE LOWER 90S WITH DEW POINT TEMPERATURES AROUND 70. THIS WILL CREATE HEAT
INDEX VALUES APPROACHING 100. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING AS A STRONG COLD FRONT MOVES
THROUGH NORTHERN ILLINOIS AND NORTHWEST INDIANA. THE PRIMARY THREAT WILL BE
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

ALLSOPP

Event by event

1 heat. Local standard time, as filed.

Heat, Cook

When
June 24, 8:00 AM CST to June 25, 8:00 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Cook2003-06-2666MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363106.